(CBS) Seizures aren't the only concern for people with epilepsy. Many also struggle with a suicide risk caused by anti-seizure medications.
Now, a new study shows that some epilepsy drugs might be more dangerous than others when it comes to suicide.
The study found that the increased risk for suicide and self-harm comes only from newer drugs that are known to be associated with depression. These include levetiracetam, topiramate and vigabatrin.
Older drugs and newer drugs that are not associated with depression did not increase the risk of suicide or self-harm, the study found. These drugs include lamotrigine, gabapentin, carbamazepine, valproate and phenytoin.
"These results may be helpful for doctors and people with epilepsy as they decide which drugs to use," study author Frank Andersohn, MD, of Charite University Medical Center in Berlin, Germany, said in a written statement. "An earlier analysis of data by the FDA grouped all of the epilepsy drugs together and found an increased risk of suicidal thoughts and behavior, but could not address the question of whether there were differences among the various classes of epilepsy drugs."
The study, published in the July 27 issue of the journal Neurology, involved more than 44,000 people who had been given a prescription for at least one epilepsy drug between 1989 through 2005.
It found that people who were currently using the newer drugs with a high risk for depression were three times more likely to harm themselves or attempt suicide than those who were not taking any epilepsy drugs. But other drugs were not associated with an increased risk for self-harm.Andersohn said people should not abruptly stop or change their medication based on the findings of the study.
Other experts echoed that advice.
The risk of not taking drugs that control seizures is far greater than the risk of not taking the drugs, Dr. Alan Ettinger, an epilepsy specialist at Albert Einsten College of Medicine in New York City, told WebMD.
But, said Andersohn, the study is definitely something people with epilepsy should discuss with their doctors.